An 87-year female, with a 3-day history of intermittent abdominal pain, abdominal bloating, and nausea and vomiting, came to the emergency department. She moved from Puerto Rico to join her grandson and his family only 2 months ago and speaks very little English. All information was obtained through her grandson.
PMH includes an abdominal hysterectomy 12 years ago and an inguinal hernia repair 2years ago. She has nod history of coronary artery disease, diabetes or pulmonary disease. She takes only ibuprofen occasionally for mild arthritis. She has no known drug allergies (NKDA).
Vital signs are: Blood Pressure 134/84, Pulse 84 beats/minute and regular, Respirations 20/minute and Temperature 97.2º F (36.2 ºC). An IV of D5 ½ NS with 20 mEq KCl at 100 mL/hour is started Nasal O2 at 2 L is also ordered.
After 3-days of NGT suctioning the client’s symptoms are unrelieved. She reports continued nausea, cramping, and sometimes very strong abdominal pain. She seems increasingly lethargic.
You look up her latest laboratory test values and compare them to the admission data. Na from 136 to 132 mEq/L, K has changed from 3,7 to 2.8 mEq/L, Cl from 108 to 97 mEq/L, G from 126 to 79, CO2 from 25 to 31 mEq/L, BUN form 19 to 31 mg/dL and Cr from 1 to 1.6 mg/dL. . What are the reasons for these abnormal lab values? What IV solution should this client be receiving?